Pennsylvania, 2009

Hail and Damaging Winds in Pennsylvania, August 19, 2009

August 19, 2009 · NWS CTP · 3 events in 2 counties and zones

Severe thunderstorms produced isolated hail and wind damage across the Lower Susquehanna Valley during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced isolated hail and wind damage across the Lower Susquehanna Valley during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 3:02 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 3:02 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED AUG 19 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING ALONGA FRONT
SAGGING ACROSS THE STATE. THE FRONT WILL BECOME NEARLY STATIONARY
LATER TONIGHT...AND THEN LIFT BACK TO THE NORTH AS A WARM FRONT
ON THURSDAY. A STRONGER FRONTAL SYSTEM IS FORECAST TO SWEEP
THROUGH THE REGION FRIDAY INTO SATURDAY BEFORE DRIER AND COOLER
WEATHER ARRIVE FOR LATE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BIGGEST ISSUE THIS AFTERNOON IS THE LINE OF SSW TO NNE ORIENTED
STORMS IN OUR NORTHERN TIER COUNTIES SAGGING SOUTH. THIS BOUNDARY
IS CLEARLY THE TRUE FRONTAL BOUNDARY. BRADFORD IS NOW IN THE
COOLER DRIER AIR. CELLS ALONG THIS LINE KEEP MOVING TO THE EAST AS
THE LINE TRIES TO SAG SOUTH WITH THE FRONT. HAVE YET TO FIND THIS
RAINFALL IN ANY OF OUR MODELS.

RAINFALL ALONG THIS LINE IS ESTIMATED TO BE 0.25 TO 1.5 INCHES PER
HOUR. CURRENT OBSERVATIONS ARE A BIT LOWER THAN RADAR AT THIS
TIME. WE WILL HAVE TO WATCH THIS FEATURE AS IT SAGS TO THE SOUTH
AND CELLS TRAIN UP THE LINE. MODIFIED SHORT TERM GRIDS FOR THIS
FEATURE.

WILL HAVE TO CONTEND WITH THIS FEATURE INTO THIS EVENING AND A
NARROW BAND OF POTENTIALLY HEAVY RAIN.

FIRST PART OF TONIGHT WILL BE DICTATED BY HOW FAR THIS LINE AND
FRONT SAGS SOUTH. IT IS THE BEST FOCUS I CAN SEE FOR RAIN. PERHAPS
THE 18Z NAM WILL INITIALIZE IT.

THE ENSEMBLE OF ALL NCEP PRODUCTS IMPLIES THE RAINFALL
PROBABILITIES DIMINISH AFTER ABOUT 03Z. IF THEY HAD THE RAIN IN
NORTHERN PA THIS AFTERNOON...I WOULD HAVE MORE CONFIDENCE IN
THOSE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MOST OF THE GUIDANCE SUGGESTS OUR FRONTAL BOUNDARY WILL BEGIN TO
SURGE NORTHWARD TOMORROW. THIS SHOULD INCREASE THE CHANCE OF RAIN.
THE SREF AND GEFS ARE BOTH QUITE OPTIMISTIC ABOUT THIS
POTENTIAL.THE ENSEMBLE OF ALL NCEP PRODUCTS SUGGEST RAIN BY 15Z IN
THE WEST AND BY 00Z ALL AREAS HAVE 70-90 PERCENT CHANCE OF RAINFALL.

THE SREF SHOWS MOST AREAS QUITE UNSTABLE WITH AFTERNOON CAPE IN
THE 1200 TO 1800JKG-1 RANGE AND SOME POTENTIAL FOR THE EHI TO BE
NEAR 1 FOR A BRIEF PERIOD IN THE WEST AND SOUTHEAST. BETTER THAN
50 TO 80 PERCENT OF SREF MEMBER PUSH THE CAPE OVER 1200 JKG-1 ON
THURSDAY.

THE SREF DOES NOT SHOW SIGNIFICANT RAINFALL. BEST RAINFALL AND
MOISTURE FLUX ARE FORECAST TO OUR WEST MOST OF THURSDAY.

BUT LOOKS LIKE A MOIST HUMID DAY WITH A NORTH BOUND BOUNDARY TO
TRIGGER CONVECTION AND RAINFALL. PW ANOMALIES WILL BET 1 TO 1.5
SDS ABOVE NORMAL RISING TO OVER 2 SDS ABOVE NORMAL AS THE FRONT
MOVES TO OUR NORTH...THEN WE GET INTO THE FORCING AHEAD OF THE
COLD FRONT TO OUR NORTHWEST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
POTENT FRONT CROSSES THE REGION ON FRIDAY. EXPECT PLENTY OF
CONVECTION AHEAD AND ALONG THE FRONT AS PWATS REMAIN HIGH WHILE
DYNAMIC FORCING INCREASES. STORMS WILL BE MOST NUMEROUS IN THE
WEST AND A BIT MORE SCATTERED FURTHER EAST...WHERE SUBSIDENCE
RIDGE OUT AHEAD OF HURRICANE BILL MAY INHIBIT STORMS A BIT. DO
ANTICIPATE THAT AT LEAST SOME STORMS MAY BECOME SEVERE FRIDAY.

SPEAKING OF HURRICANE BILL...LATEST TRACK CONTINUES TO KEEP IT
WELL OFFSHORE OF THE ATLANTIC COAST AS IT CURVES TO THE NE SAT AND
SUN...ALTHOUGH MAY BRING SOME HEAVIER RAINS TO PARTS OF NEW
ENGLAND BY SUN. IN OUR AREA...LIKELY WILL SEE SCATTERED CONVECTION
IN THE EAST ON SAT AS FRONT WILL SLOW DOWN JUST EAST OF OUR CWA.

AFTER THAT...SURFACE RIDGE BUILDS IN FOR SUN THROUGH
TUE...BRINGING COOLER AND DRIER CONDITIONS. CLOUDS WILL HANG TOUGH
THOUGH AS COOL POOL REMAINS OVERHEAD.

EXTENDED MODELS HINTING AT NEXT TROUGH POTENTIALLY ARRIVING BY
MID/LATE WEEK...SO LOW POPS REMAIN IN THE FORECAST AT THAT RANGE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS TURNED TO WIDESPREAD VFR DURING THE PAST FEW
HOURS...BUT IT APPEARS THIS WILL BE SHORT LIVED AS NMRS SHRA/TSRA
HAVE DEVELOPED AND WILL SOON ENCOMPASS MUCH OF THE CWA. BFD APPEARS
TO HAVE BEEN SPARED...SO VFR LIKELY TO CONTINUE FOR THE AFTERNOON
THERE. NOT ENOUGH CONFIDENCE TO FORECAST TSRA FOR MDT...SO SIMPLY
LEFT VCSH AND WILL AMEND AS NECESSARY. FOR ALL OTHER
AIRFIELDS...INCLUDED A TEMPO GROUP FOR MVFR TSRA.

FOR TONIGHT...EXPECT SOME SHOWERS AND EVEN A FEW STORMS TO WORK
NE FROM THE OHIO VLY...GIVEN WARM ADVECTION AND VERY HIGH
DEWPOINTS WORKING NE. ONCE AGAIN...CHANCE FOR PATCHY DENSE FOG TO
DEVELOP AS WELL.

THURSDAY WILL BE VERY SIMILAR TO THE PAST TWO DAYS...WITH MVFR/IFR
SHRA/TSRA LIKELY DURING THE AFTERNOON.

OUTLOOK...
FRI-SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ.
SUN-MON...MORNING FOG...THEN MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...RXR
AVIATION...DICKEY
Hazardous weather outlook, Aug 19, 4:44 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT WED AUG 19 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
544 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

STEINBUGL

In the hours before

Special weather statement, Aug 19, 1:52 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT WED AUG 19 2009

PAZ041-042-191945-
NORTHERN LYCOMING PA-SULLIVAN PA-
252 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND
SULLIVAN COUNTIES...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CANTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LINCOLN FALLS AROUND 300 PM...FORKSVILLE
AROUND 310 PM...EAGLES MERE AROUND 320 PM...LAPORTE AROUND 330 PM AND
RICKETTS GLEN STATE PARK AROUND 350 PM.

THIS WILL IMPACT ROUTE 220.

LAT...LON 4131 7631 4131 7641 4129 7643 4152 7694
      4160 7689 4160 7686 4158 7652 4149 7624

EXPERIMENTAL

FORECASTER: GRUMM
Special weather statement, Aug 19, 3:11 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT WED AUG 19 2009

PAZ051>053-192100-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-
411 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA...MONTOUR AND
NORTHERN NORTHUMBERLAND COUNTIES...

AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MILTON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOORESBURG...AND EXCHANGE AROUND 425 PM...
WASHINGTONVILLE AROUND 430 PM...JERSEYTOWN...AND RIVERSIDE AROUND 440
PM...DANVILLE AROUND 445 PM...MECHANICSVILLE AROUND 450 PM AND
MILLVILLE AROUND 455 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 239...I-180 BETWEEN MILE MARKERS 1
AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11.

LAT...LON 4088 7639 4097 7688 4098 7688 4100 7686
      4108 7686 4110 7688 4115 7687 4113 7634

EXPERIMENTAL

FORECASTER: GRUMM
Special weather statement, Aug 19, 4:21 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT WED AUG 19 2009

PAZ056-057-063-192145-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
521 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND AND WEST CENTRAL DAUPHIN COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF ENOLA...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR DUNCANNON AROUND 540 PM AND DAUPHIN AROUND
545 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 56 AND 66.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 322/22.

LAT...LON 4040 7681 4020 7697 4038 7729 4048 7717

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 19, 4:23 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT WED AUG 19 2009

PAZ052-056-057-059-192200-
DAUPHIN PA-LEBANON PA-NORTHUMBERLAND PA-PERRY PA-
523 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY...NORTHERN
DAUPHIN...NORTHWESTERN LEBANON AND SOUTHWESTERN NORTHUMBERLAND
COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SELINSGROVE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR PILLOW AROUND 530 PM...BERRYSBURG AROUND 535
PM...ELIZABETHVILLE AROUND 540 PM...GRATZ AROUND 545 PM...LYKENS
AROUND 550 PM AND DEHART DAM AROUND 555 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 77 AND 80.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
22...ROUTE 209.

LAT...LON 4033 7670 4056 7708 4061 7704 4063 7695
      4069 7688 4065 7672 4053 7651

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 19, 4:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT WED AUG 19 2009

PAZ058-192215-
SCHUYLKILL PA-
542 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AND SOUTHERN SCHUYLKILL
COUNTY...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ST. CLAIR...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR SCHUYLKILL HAVEN AROUND 550 PM...ORWIGSBURG
AROUND 555 PM...NEW RINGGOLD AROUND 600 PM AND DEER LAKE AROUND 605
PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 119 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4072 7579 4065 7596 4062 7600 4057 7610
      4050 7643 4075 7630 4091 7599 4083 7591
      4075 7577

EXPERIMENTAL

FORECASTER: JUNG

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 19, 4:55 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.400, -77.030

Thunderstorm winds estimated near 60 mph knocked down trees in Duncannon.

Hail, Cumberland

When
August 19, 5:25 PM EST
Where
Cumberland County, 0.69 mi N of Cedar Cliff Manor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.240, -76.930

Nickel size hail was reported in Camp Hill.

Thunderstorm Wind, Cumberland

When
August 19, 6:20 PM EST
Where
Cumberland County, 1.69 mi WNW of Grantham to 1 mi NNE of Williams Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.182, -77.028

Thunderstorms produced a downburst with winds estimated around 60 mph near Mechanicsburg in Monroe Township. Sporadic tree damage was noted on Williams Grove Road at the West Shore Evangelical Free Church. Tree damage was also noted on Eppley Road between Stoner Road and Fisher Road...extending southward into the Monroe Acres development along Fairway Drive and points east. Several utility poles (3) were also caused to lean from the wind along Williams Grove Road. The epicenter of the downburst seemed to be located near the intersection of Widders Drive and Fairway Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181607, 181608, 181609.